Alert archive / Louisiana / Tornado Warnings in 1998
Tornado Warning 15, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Feb 10, 1998, 2:50 PM CST for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 10, 1998, 2:50 PM CST (20:50 UTC)
- Expired
- Feb 10, 1998, 3:40 PM CST
- In force
- 50 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
Counties Natchitoches Parish, LA, Sabine Parish, LA
The radar
The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 3:00 PM CST | Thunderstorm Wind 100 | Natchitoches, LA | Numerous trees and powerlines were felled across the area. At one point, power companies said electricity was off to the entire parish. Natchitoches suffered a total blackout affecting about 26,000 customers. Wind gusts overturned one tractor-trailer and bl |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 10, 10:00 AM CST | Tornado Watch | SPC | 6 hr |
| Feb 10, 1:00 PM CST | Tornado Watch | SPC | 6 hr |
| Feb 10, 2:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 972 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 102050 RRA TORSHV LAC069-085-102140- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 250 PM CST TUE FEB 10 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 340 PM CST FOR THE FOLLOWING AREAS... IN NORTHWESTERN LOUISIANA ...NATCHITOCHES PARISH IN WESTERN LOUISIANA ...EASTERN SABINE PARISH AT 250 PM CST NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO 10 MILES SOUTH-SOUTHEAST OF MANY LOUISIANA MOVING EAST AT 40 MPH. THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. 4/10
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 10, 1:45 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Feb 10, 1:45 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 145 PM CST TUE FEB 10 1998 RATHER VIGOROUS CYCLOGENISIS IN PROGRESS OVR SE TX. SFC LOW WILL CONTINUE TO DEEP MOVE NNE INTO NE AR DURING WED MORNING. VRY STEEP PRESSURE FALLS AHEAD OF DEVELOPING MCS PORTENDS AFTERNOON AND EVENING OF RATHER FOUL WEATHER. IN ADDITION...SFC AND LOW LEVEL WNDS ARE DRAMATICALLY STRENGTHENING THIS AFTERNOON AND WILL ONLY PROVIDE MORE DYNAMICAL PROCESSES FOR UNSEASONABLE WARM AND MOIST AIRMASS. DRY SLOT WILL AFFECT ALL OF FA DURING WED MORNING WITH STABLE PACIFIC AIRMASS. NCEP THREE TO FIVE FCST SHOWS DRY WEATHER AND WILL THUS CONTINUE A DRY EXTENDED FCST. SHV 41/60/38/65 8000 MLU 47/62/41/63 9300 08
In the hours before
Special weather statement, Feb 10, 10:00 AM CST, 4 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE FEB 10 1998 THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS AFTERNOON AND EVENING. FINALLY...A STRONG UPPER LEVEL TROUGH CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS. THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE WEST. THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR SEVERE THUNDERSTORM DEVELOPMENT. . THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA. TORNADOES ARE QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH WINDS AND LARGE HAIL. ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE WEATHER TODAY AND TONIGHT. ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT TODAY AND TONIGHT. ALL PERSONS SHOULD BE AT A HIGH STATE OF READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS. VIII.
Special weather statement, Feb 10, 10:00 AM CST, 4 hours 50 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-101700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1000 AM CST TUE FEB 10 1998 THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING. IN ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS AFTERNOON AND EVENING. FINALLY...A STRONG UPPER LEVEL TROUGH CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS. THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE WEST. THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR SEVERE THUNDERSTORM DEVELOPMENT. . THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA. TORNADOES ARE QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH WINDS AND LARGE HAIL. ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE WEATHER TODAY AND TONIGHT. ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT TODAY AND TONIGHT. ALL PERSONS SHOULD BE AT A HIGH STATE OF READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS. VIII.
Local storm report, Feb 10, 11:09 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0948 AM QUITMAN TX .5 INCH HAIL
02/10/98 WOOD REPORTED BY SHERIFF
OFFICE.Local storm report, Feb 10, 1:02 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM DOUGLASSVILLE TX .75 INCH HAIL
02/10/98 CASS MARBLE TO DIME SIZED HAIL
NEAR WRIGHT PATMAN LAKE.
1233 PM QUEEN CITY TX 1 INCH HAIL
02/10/98 CASS
1240 PM REDWATER TX .75 INCH HAIL
02/10/98 BOWIE
1243 PM 2 SW TEXARKANA TX 1 INCH HAIL
02/10/98 BOWIE
1243 PM 4 SW NASH TX .75 INCH HAIL
02/10/98 BOWIE DIME SIZED HAIL 3 TO 4
MILES NORTHEAST OF WRIGHT
PATMAN LAKE.
1255 PM TEXARKANA AR .75 INCH HAIL
02/10/98 MILLER
10Local storm report, Feb 10, 1:02 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
102 PM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM DOUGLASSVILLE TX .75 INCH HAIL
02/10/98 CASS MARBLE TO DIME SIZED HAIL
NEAR WRIGHT PATMAN LAKE.
1233 PM QUEEN CITY TX 1 INCH HAIL
02/10/98 CASS
1240 PM REDWATER TX .75 INCH HAIL
02/10/98 BOWIE
1243 PM 2 SW TEXARKANA TX 1 INCH HAIL
02/10/98 BOWIE
1243 PM 4 SW NASH TX .75 INCH HAIL
02/10/98 BOWIE DIME SIZED HAIL 3 TO 4
MILES NORTHEAST OF WRIGHT
PATMAN LAKE.
1255 PM TEXARKANA AR .75 INCH HAIL
02/10/98 MILLER
10Local storm report, Feb 10, 2:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
217 PM CST TUE FEB 10 1998
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM 2 NE TEXARKANA AR .75 INCH HAIL
02/10/98 MILLER NICKEL SIZED HAIL ALMOST
COVERED THE GROUND FOR 3
MINUTES.
0132 PM LUFKIN TX 75 MPH TSTM GUST
02/10/98 ANGELINA 75 MPH WIND GUST REPORTED
AT THE LUFKIN AIRPORT.
0135 PM 3 W LUFKIN TX WIND DAMAGE
02/10/98 ANGELINA TREES DOWN ACROSS HWY 706
AND HWY 103.
0150 PM TX FLOODING
02/10/98 ANGELINA 1 1/2 INCHES OF RAIN IN 45
MINUTES CAUSED SOME
LOCALIZED FLOODING ACROSS
COUNTY.
0150 PM TX FLOODING
02/10/98 ANGELINA 1 1/2 INCHES OF RAIN IN 45
MINUTES CAUSED LOCALIZED
FLOODING ACROSS PARTS OF
COUNTY.
0200 PM 10 S SAN AUGUSTINE TX WIND DAMAGE
02/10/98 SAN AUGUSTINE TREES DOWN ACROSS HWY 103.
0205 PM 4 E BROADDUS TX WIND DAMAGE
02/10/98 SAN AUGUSTINE TREES DOWN ACROSS HWY 83.
10The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 10:24 PM CST | Severe Thunderstorm Warning | SHV | Caddo | 31 min |
| Feb 10, 2:16 PM CST | Severe Thunderstorm Warning | SHV | Sabine | 49 min |
| Feb 10, 2:36 PM CST | Severe Thunderstorm Warning | SHV | Natchitoches | 64 min |
| Feb 10, 2:44 PM CST | Severe Thunderstorm Warning | SHV | De Soto, Red River | 51 min |
| Feb 10, 3:11 PM CST | Severe Thunderstorm Warning | SHV | Bienville | 49 min |
| Feb 10, 3:14 PM CST | Severe Thunderstorm Warning | SHV | Grant, Winn | 46 min |
| Feb 10, 3:33 PM CST | Severe Thunderstorm Warning | SHV | Jackson, Lincoln | 47 min |
| Feb 10, 3:44 PM CST | Severe Thunderstorm Warning | SHV | Claiborne | 46 min |
| Feb 10, 3:48 PM CST | Severe Thunderstorm Warning | SHV | Caldwell, LaSalle | 62 min |
| Feb 10, 3:48 PM CST | Severe Thunderstorm Warning | SHV | Ouachita | 62 min |
| Feb 10, 3:56 PM CST | Severe Thunderstorm Warning | SHV | Union | 64 min |
| Feb 10, 4:01 PM CST | Tornado Warning | SHV | Grant, LaSalle | 64 min |
Nearby
Tornado Warnings in Louisiana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.